×

zbMATH — the first resource for mathematics

Global stability of general cholera models with nonlinear incidence and removal rates. (English) Zbl 1395.92172
Summary: In the real world, cholera may be transmitted through both direct human-to-human and indirect water-to-human mechanisms, but most of the previous studies assume linear progression rates for multistage models or linear death rate of infected individuals, which limits well understanding of the transmission dynamics of cholera. In this paper, we formulate a general compartmental multistage cholera model that incorporates nonlinear host recruitment, nonlinear incidence, nonlinear removal and nonlinear progression rates. Under biologically motivated assumptions, the basic reproduction number \(R_0\) is derived in detail, and presents a sharp threshold property. In particular, if \(R_0<1\), the disease-free equilibrium is globally asymptotically stable, and cholera dies out from all stages of host and water independent of initial burden; whereas if \(R_0>1\), by employing Lyapunov functions and graph-theoretic results the endemic equilibrium is globally asymptotically stable, which also guarantees its uniqueness. The results are of biological significance for devising control strategies and possible extensions of the model are also discussed.

MSC:
92D30 Epidemiology
34D23 Global stability of solutions to ordinary differential equations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Pruss-Ustun, A.; Bos, R.; Gore, F.; Bartram, J., Safer water, better healthcosts, benefits and sustainability of interventions to protect and promote health, (2008), World Health Organization Geneva
[2] Eisenberg, M. C.; Shuai, Z. S.; Tien, J. H.; van den Driessche, P., A cholera model in a patchy environment with water and human movement, Math. Biosci., 246, 105-112, (2013) · Zbl 1309.92073
[3] The Wikipedia: 〈http://en.wikipedia.org/wiki/Cholera〉.
[4] Merrell, D. S.; Butler, S. M.; Qadri, F., Host-induced epidemic spread of the cholera bacterium, Nature, 417, 642-645, (2002)
[5] King, A. A.; Lonides, E. L.; Pascual, M.; Bouma, M. J., Inapparent infections and cholera dynamics, Nature, 454, 877-880, (2008)
[6] Nelson, E. J.; Harris, J. B.; Morris, J. G.; Calderwood, S. B.; Camilli, A., Cholera transmissionthe host, pathogen and bacteriophage dynamics, Nat. Rev.: Microbiol., 7, 693-702, (2009)
[7] Capasso, V.; Paveri-Fontana, S. L., A mathematical model for the 1973 cholera epidemic in the european Mediterranean region, Rev. Epidemiol. Sante Publ., 27, 121-132, (1979)
[8] Codeco, C. T., Endemic and epidemic dynamics of cholerathe role of the aquatic reservoir, BMC Infect. Dis., 1, 1-14, (2001)
[9] Hartley, D. M.; Morris, J. G.; Smith, D. L., Hyperinfectivitya critical element in the ability of V. cholerae to cause epidemics?, PLoS Med., 3, 0063-0069, (2006)
[10] Goh, K.; Teo, S.; Lam, S.; Ling, M., Person-to-person transmission of cholera in a psychiatric hospital, J. Infect., 20, 193-200, (1990)
[11] Pascual, M.; Koelle, K.; Dobson, A. P., Hyperinfectivity in choleraa new mechanism for an old epidemiological model?, PLoS Med., 3, e280, (2006)
[12] Hou, Q.; Sun, X.; Wang, Y.; Huang, B.; Jin, Z., Global properties of a general dynamic model for animal diseasesa case study of brucellosis and tuberculosis transmission, J. Math. Anal. Appl., 414, 424-433, (2014) · Zbl 1308.92100
[13] Tien, J. H.; Earn, D. J.D., Multiple transmission pathways and disease dynamics in a waterborne pathogen model, Bull. Math. Biol., 72, 1506-1533, (2010) · Zbl 1198.92030
[14] Mukandavire, Z.; Liao, S.; Wang, J.; Gaff, H.; Smith, D. L.; Morris, J. G., Estimating the reproductive numbers for the 2008-2009 cholera outbreak in zimbabwe, Proc. Natl. Acad. Sci. USA, 108, 8767-8772, (2011)
[15] J.D. Murray, Mathematical Biology, in: Interdisciplinary Applied Mathematics, vol. 17, Springer, New York, 2002. · Zbl 1006.92001
[16] Capasso, V., Mathematical structures of epidemic systems, (2008), Springer Berlin · Zbl 1141.92035
[17] van den Driessche, P.; Watmough, J., Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission, Math. Biosci., 180, 29-48, (2002) · Zbl 1015.92036
[18] Tian, J. P.; Wang, J., Global stability for cholera epidemic models, Math. Biosci., 232, 31-41, (2011) · Zbl 1217.92068
[19] Smith, H. L., Monotone dynamical systems: an introduction to the theory of competitive and cooperative systems, (1995), American Mathematical Society Providence · Zbl 0821.34003
[20] Li, M. Y.; Muldowney, J. S., A geometric approach to global-stability problems, SIAM J. Math. Anal., 27, 1070-1083, (1996) · Zbl 0873.34041
[21] Khalil, H. K., Nonlinear systems, (1996), Prentice-Hall New Jersey
[22] Lajmanovich, A.; Yorke, J. A., A deterministic model for gonorrhea in a nonhomogeneous population, Math. Biosci., 28, 221-236, (1976) · Zbl 0344.92016
[23] Shuai, Z. S.; van den Driessche, P., Global dynamics of cholera models with differential infectivity, Math. Biosci., 234, 118-126, (2011) · Zbl 1244.92040
[24] Bame, N.; Bowong, S.; Mbang, J.; Sallet, G.; Tewa, J.-J., Global stability analysis for SEIS models with n latent classes, Math. Biosci. Eng., 5, 20-33, (2008) · Zbl 1155.34325
[25] Feng, Z., Final and peak epidemic sizes for SEIR models with quarantine and isolation, Math. Biosci. Eng., 4, 675-686, (2007) · Zbl 1142.92036
[26] Guo, H.; Li, M. Y.; Shuai, Z., Global stability of the endemic equilibrium of multigroup SIR epidemic models, Can. Appl. Math. Q., 14, 259-284, (2006) · Zbl 1148.34039
[27] Guo, H.; Li, M. Y.; Shuai, Z., A graph-theoretic approach to the method of global Lyapunov functions, Proc. Am. Math. Soc., 136, 2793-2802, (2008) · Zbl 1155.34028
[28] Li, M. Y.; Shuai, Z. S., Global-stability problem for coupled systems of differential equations on networks, J. Differ. Equ., 248, 1-20, (2010) · Zbl 1190.34063
[29] Bonzi, B.; Fall, A. A.; Iggidr, A.; Sallet, G., Stability of differential susceptibility and infectivity epidemic models, J. Math. Biol., 62, 39-64, (2011) · Zbl 1232.92055
[30] (Heymann, D. L., Control of Communicable Diseases Manual, (2008), American Public Health Association Washington)
[31] Diekmann, O.; Heesterbeek, J. A.P.; Metz, J. A.J., On the definition and computation of the basic reproduction ratio R_0 in models for infectious diseases in heterogeneous populations, J. Math. Biol., 28, 365-382, (1990) · Zbl 0726.92018
[32] Jacquez, J. A.; Simon, C. P.; Koopman, J., The reproductive number in deterministic models of contagious diseases, Commun. Theor. Biol., 2, 159-209, (1991)
[33] Hethcote, H. W., The mathematics of infectious diseases, SIAM Rev., 42, 599-653, (2000) · Zbl 0993.92033
[34] Anderson, R. M.; May, R. M., Infectious diseases of humans: dynamics and control, (1992), Oxford University Press Oxford
[35] Guo, H. B.; Li, M. Y.; Shuai, Z. S., Global dynamics of a general class of multistage models for infectious diseases, SIAM J. Appl. Math., 72, 261-279, (2012) · Zbl 1244.34075
[36] J.P. LaSalle, The stability of dynamical systems, in: CBMS-NSF Regional Conference Series in Applied Mathematics, SIAM, Philadelphia, 1976. · Zbl 0364.93002
[37] Freedman, H. I.; Ruan, S.; Tang, M., Uniform persistence and flows near a closed positively invariant set, J. Dyn. Differ. Equ., 6, 583-600, (1994) · Zbl 0811.34033
[38] Li, M. Y.; Graef, J. R.; Wang, L.; Karsai, J., Global dynamics of a SEIR model with varying total population size, Math. Biosci., 160, 191-213, (1999) · Zbl 0974.92029
[39] Bhatia, N. P.; Szego, G. P., Dynamical systems: Stability Theory and Applications, Lecture Notes in Mathematics, vol. 35, (1967), Springer Berlin · Zbl 0155.42201
[40] Smith, H. L.; Waltman, P., The theory of the chemostat: dynamics of microbial competition, (1995), Cambridge University Cambridge · Zbl 0860.92031
[41] Berman, A.; Plemmons, R. J., Nonnegative matrices in the mathematical sciences, (1979), Academic Press New York · Zbl 0484.15016
[42] Georgescu, P.; Hsieh, Y. H., Global stability for a virus dynamics model with nonlinear incidence of infection and removal, SIAM J. Appl. Math., 67, 337-353, (2006) · Zbl 1109.92025
[43] Li, M. Y.; Shuai, Z.; Wang, C., Global stability of multi-group epidemic models with distributed delays, J. Math. Anal. Appl., 361, 38-47, (2010) · Zbl 1175.92046
[44] Feng, Z.; Thieme, H. R., Endemic models with arbitrarily distributed periods of infection, SIAM J. Appl. Math., 61, 803-833, (2000) · Zbl 0991.92028
[45] Feng, Z.; Xu, D.; Zhao, H., Epidemiological models with non-exponentially distributed disease stages and applications to disease control, Bull. Math. Biol., 69, 1511-1536, (2007) · Zbl 1298.92099
[46] Moon, J. W., Counting labelled trees, (1970), William Clowes and Sons London · Zbl 0214.23204
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.